Alert archive / Virginia / Special Weather Statements in 2013

Special Weather Statement, NWS Blacksburg, VA

September 3, 2013Smyth County, Virginia

NWS Blacksburg, VA issued this special weather statement at Sep 3, 2013, 3:21 AM EDT for Smyth County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2013, 3:21 AM EDT (07:21 UTC)
Expired
Sep 3, 2013, 4:00 AM EDT
In force
39 min
Issued by
NWS Blacksburg, VA

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2013-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2013-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1642 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WWUS81 KRNK 030721
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 AM EDT TUE SEP 3 2013
 
VAZ009-030800-
SMYTH VA-
321 AM EDT TUE SEP 3 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 400 AM EDT

* AT 317 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR ADWOLF...MOVING TO THE EAST AT 25 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  MARION...
  CHILHOWIE...
  SUGAR GROVE...
  THOMAS BRIDGE...
  AND ADWOLF. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR 
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL 
WEATHER SERVICE.

&&

LAT...LON 3688 8168 3689 8132 3677 8126 3675 8129
      3674 8138 3672 8143 3671 8148 3675 8168
      3677 8169
TIME...MOT...LOC 0717Z 274DEG 22KT 3680 8160 

$$

16

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Sep 3, 12:41 AM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 3, 12:41 AM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 AM EDT TUE SEP 3 2013

.SYNOPSIS...
COLD FRONT OVER THE OHIO VALLEY WILL CROSS THE MOUNTAINS OVERNIGHT
WITH COOLER AND DRIER AIR FILTERING EASTWARD BY LATE TUESDAY.
HIGH PRESSURE WILL DOMINATE THE MID- TO LATE WEEK WITH SEVERAL
REINFORCING FRONTS FROM THE NORTHWEST.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 1230 AM EDT TUESDAY...

RADAR INDICATING A COUPLE SHOWERS AND THUNDERSTORMS MAKING THEIR
WAY ACROSS OUR FAR WESTERN RIDGES THIS MORNING. SHORT RANGE MODELS
DO NOT HAVE THIS ACTIVITY SURVIVING VERY LONG IN THE NORTHWESTERLY
DOWNSLOPE FLOW...ALTHOUGH THERE IS A LITTLE INSTABILITY LEFT OVER
FROM EARLIER THIS EVENING. RAMPED UP RAIN CHANCES ACROSS
GREENBRIER COUNTY AND THE ALLEGHANY HIGHLANDS FOR THE NEXT FEW
HOURS. ALSO BUMPED UP CHANCES ACROSS NORTHWEST NORTH
CAROLINA...WHERE A WEAKENING MCS IS MAKING ITS WAY SOUTHEAST IN
NORTHEAST TENNESSEE. DO NOT SEE MUCH OF THAT ACTIVITY ENTERING
OUR AREA THOUGH. FINALLY...WITH INCREASING CLOUD COVER ASSOCIATED
WITH THUNDERSTORM BLOWOFF AND DEWPOINTS HOLDING IN THE LOW TO MID
60S...INCREASED OVERNIGHT TEMPERATURES A FEW DEGREES ACROSS THE
MOUNTAINS. CLOUD COVER SHOULD ALSO DO A GOOD JOB OF LIMITING FOG
FORMATION...SO EXPECT ANY FOG OVERNIGHT TO BE ISOLATED.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
AS OF 300 PM EDT MONDAY...

A COOL AND DRY PERIOD IS STILL EXPECTED BEHIND TUESDAY'S FRONT. WITH
AN UPPER TROUGH SHARPENING ACROSS SE CANADA...ANOTHER COLD FRONT
WILL ARRIVE ON THURSDAY. HOWEVER...THE AIRMASS LOOKS MUCH TOO DRY TO
SUPPORT ANYTHING WEST OF THE BLUE RIDGE WITH MAYBE JUST A FEW
SPRINKLES ACROSS SE WEST VA. POTENTIALLY A FEW SHOWERS OR STORMS
COULD POP UP ACROSS THE EXTREME SE CWA ALONG THE SOUTHSIDE...BUT
WILL NOT ADD ANY POPS FOR NOW LATE THURSDAY AFTERNOON. TUESDAY AND
WEDNESDAY NIGHT WILL BOTH BE CHILLY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 300 PM EDT MONDAY...

SE CANADIAN TROUGH BEGINS TO SCOOT EAST AND SOME OF THE UPPER HIGH
OVER THE FOUR CORNERS WILL OOZE EAST IN ITS PLACE...WITH RISING
HEIGHTS. AS THE EASTERLY COMPONENT VEERS LATE WEEKEND AND EARLY NEXT
WEEK...TEMPS WILL WARM INTO THE 80S MAKING ELEVATED CONVECTION MORE
LIKELY ACROSS THE WEST. BEFORE THIS...HIGH PRESSURE WHICH SETTLES
OVER THE MIDDLE ATLANTIC AFTER THURSDAY'S FRONT SHOULD CONTINUE THE
DRY AND SOMEWHAT COOL REGIME THROUGH SATURDAY.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
AS OF 715 PM EDT MONDAY...

A COLD FRONT AND ITS ASSOCIATED SHOWERS AND THUNDERSTORMS ARE
MOVING ACROSS THE OHIO VALLEY AT 700 PM THIS EVENING. AT CURRENT
SPEED...THESE SHOWERS WILL COME OVER LWB AROUND 9PM. A CLUSTER OF
PREFRONTAL SHOWERS AND THUNDERSTORMS WILL HIT BLF BY 8PM THEN
FRONTAL SHOWERS MOVE OVER THE AREA AFTER 1000 PM. THESE SHOWERS
WILL FADE IN AREAL COVERAGE AS THEY APPROACH THE BLUE RIDGE WITH
LOSE OF HEATING AND WITHIN WESTERLY FLOW. IF STORMS DO ADVANCE TO
AND PAST THE BLUE RIDGE...THE AREAL COVERAGE WILL BE ISOLATED AND
THEREFORE WILL ONLY CARRY VCSH FOR BCB/ROA STARTING AROUND
MIDNIGHT AND LYH/DAN IN THE EARLY MORNING HOURS TUESDAY. THE FRONT
MAY GET HELD UP ACROSS THE AREA TUESDAY AS A SURFACE LOW DEVELOPS
OVER THE CAROLINA PIEDMONT. THIS MAY DELAY SHOWERS AND
THUNDERSTORMS AT LYH/DAN UNTIL THE DAYTIME HOURS TUESDAY.

THE SURFACE FRONT WILL MOVE EAST OF THE AREA ON TUESDAY...HOWEVER
THE DEW POINT FRONT DOES NOT ADVANCE EAST UNTIL TUESDAY NIGHT.
MOIST WESTERLY FLOW WILL KEEP LOW CLOUDS AND/OR DRIZZLE ON
WESTERLY SLOPES (BLF) FROM MIDNIGHT THROUGH EARLY TUESDAY
AFTERNOON.

TRUE FRONT AND MAIN UPPER TROUGH WILL MOVE EAST OF THE AREA TUE
NIGHT. THUS...EXPECTING MOSTLY VFR CONDITIONS AS MUCH DRIER AIR
ADVECTS INTO THE AREA FROM THE NORTHWEST. THESE DRY CONDITIONS
WILL PREVAIL THROUGH THE REST OF THE WORK WEEK. NW WINDS OF
8-12KTS WITH LOW END GUSTS CAN BE EXPECTED TUE BEHIND THE
FRONT...OTHERWISE AVIATION CONDITIONS SHOULD BE QUITE GOOD TUE-FRI
OUTSIDE EARLY MORNING FOG AT SITES SUCH AS LWB/BCB/LYH.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...NF/PC
SHORT TERM...KM
LONG TERM...KM
AVIATION...RCS
Hazardous weather outlook, Sep 2, 4:20 AM EDT, 23 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 AM EDT MON SEP 2 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-030830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
420 AM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BECOME STRONG
TO SEVERE WITH DAMAGING WINDS THE MAIN THREAT...ALONG WITH HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 2, 9:25 PM EDT, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 PM EDT MON SEP 2 2013

VAZ010-012-030230-
BLAND VA-WYTHE VA-
925 PM EDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  BLAND COUNTY IN SOUTHWEST VIRGINIA...
  NORTHERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 1030 PM EDT

* AT 922 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
  FROM CLEAR FORK TO BASTIAN TO FAVONIA...MOVING TO THE EAST AT 20
  MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS...ALONG
  WITH VERY HEAVY RAIN AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  ROCKY GAP...
  WYTHEVILLE...
  BLAND...
  MAX MEADOWS...
  AND CLEAR FORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3711 8120 3722 8127 3727 8117 3730 8098
      3727 8101 3718 8089 3719 8088 3719 8087
      3717 8088 3715 8085 3711 8093 3703 8090
      3693 8078 3695 8138 3697 8140
TIME...MOT...LOC 0122Z 255DEG 16KT 3722 8119 3713 8113 3702 8117

RAB
Local storm report, Sep 2, 10:35 PM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 PM EDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     FLASH FLOOD      1 W TIPTOP              37.20N 81.46W
09/02/2013                   TAZEWELL           VA   COUNTY OFFICIAL

            6-8 INCHES OF WATER FLOWING OVER WITTENS MILL ROAD NEAR
            DOLPHIN DRIVE OBSERVED BY SHERIFFS DEPUTY. DRIVEWAY NEAR
            LOCATION ALSO WASHED OUT. VDOT CALLED TO THE SCENE.
            PUBLIC CLAIMS WATER WAS 2 FEET DEEP AT ONE POINT.

&&

RAB
Special weather statement, Sep 2, 10:46 PM EDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1046 PM EDT MON SEP 2 2013

VAZ009-015-030345-
SMYTH VA-GRAYSON VA-
1046 PM EDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EXTREME SOUTHWEST SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 1145 PM EDT

* AT 1039 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A CLUSTER OF STRONG THUNDERSTORM ALONG THE
  GRAYSON...SMYTH COUNTY LINE BETWEEN MOUNT ROGERS AND
  KONNAROCK...MOVING EAST AT 20 MPH.

* VERY HEAVY RAIN IS FALLING WITH THESE THUNDERSTORMS. DOPPLER RADAR
  ESTIMATES THAT UP TO 1.5 INCHES OF RAIN HAS ALREADY FALLEN IN THIS
  AREA DURING THE PAST HOUR. THIS HEAVY RAINFALL WILL CAUSE WATER TO
  POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
  STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  TROUTDALE...
  MOUTH OF WILSON...
  RUGBY...
  VOLNEY...
  AND FLATRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3661 8164 3662 8161 3664 8161 3665 8163
      3673 8161 3674 8124 3658 8126 3658 8152
      3658 8157
TIME...MOT...LOC 0239Z 278DEG 17KT 3666 8152

RAB
Special weather statement, Sep 2, 11:29 PM EDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1129 PM EDT MON SEP 2 2013

WVZ045-030430-
GREENBRIER WV-
1129 PM EDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 1230 AM EDT

* AT 1127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A GROWING CLUSTER OF STRONG THUNDERSTORMS BETWEEN
  RICHWOOD...QUINWOOD...AND NETTIE...MOVING EAST AT 15 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING WHICH WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
  CLOUD TO GROUND LIGHTNING WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  BINGHAM...
  ANJEAN...
  DUO...
  QUINWOOD...
  AND RORER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3823 8036 3811 8036 3805 8027 3804 8022
      3803 8021 3800 8022 3800 8078 3803 8081
      3803 8083 3806 8080 3805 8086 3807 8086
      3810 8083 3808 8071 3827 8044
TIME...MOT...LOC 0327Z 276DEG 15KT 3818 8063

RAB
Special weather statement, Sep 3, 3:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 AM EDT TUE SEP 3 2013

VAZ009-030800-
SMYTH VA-
321 AM EDT TUE SEP 3 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 400 AM EDT

* AT 317 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR ADWOLF...MOVING TO THE EAST AT 25 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  MARION...
  CHILHOWIE...
  SUGAR GROVE...
  THOMAS BRIDGE...
  AND ADWOLF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3688 8168 3689 8132 3677 8126 3675 8129
      3674 8138 3672 8143 3671 8148 3675 8168
      3677 8169
TIME...MOT...LOC 0717Z 274DEG 22KT 3680 8160

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:04 PM EDTSpecial Weather StatementRNKBland41 min
Sep 2, 8:19 PM EDTSpecial Weather StatementRNKSmyth41 min
Sep 2, 8:58 PM EDTSpecial Weather StatementRNKBland62 min
Sep 2, 9:25 PM EDTSpecial Weather StatementRNKBland65 min
Sep 2, 9:46 PM EDTAreal Flood WarningRNKTazewell119 min
Sep 2, 10:46 PM EDTSpecial Weather StatementRNKGrayson59 min
Sep 3, 12:48 AM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, City of Covington42 min
Sep 2, 11:29 PM EDTSpecial Weather StatementRNKGreenbrier61 min

Nearby

Special Weather Statements in Virginia, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.